What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 3, 11:45 AM EST, 31 minutes earlier.
Area forecast discussion, Aug 3, 11:45 AM EST, 31 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
1245 PM EDT Mon Aug 3 2020
.UPDATE FOR AVIATION...
PREV DISCUSSION... /Issued 955 AM EDT Mon Aug 3 2020/
UPDATE...
No significant changes to the forecast for this afternoon as
a flair-up of showers and storms looks to be in the cards. The
threat for a few strong to severe storms will continue with
damaging winds the main hazard along with periods of heavy rain,
possibly leading to localized flooding.
BDL
&&
SHORT TERM /Today through Tuesday/...
A broad upper level trough is positioned over the eastern CONUS,
spanning from the Great Lakes region southward to the Gulf Coast.
This trough will persist over the area well beyond the short term
period. With north and central Georgia currently positioned to the
east of the trough axis, southwesterly flow aloft has set up over
the area, allowing for a gradual moisture return. At the surface, a
convergence zone is positioned across the I-85 corridor, and is
expected to remain in place throughout the day today. Light showers
along this boundary are currently entering into west Georgia, and
precipitation chances along the boundary will gradually increase
this morning.
Meanwhile, Isaias is centered near the northeast Florida coast as
the morning begins, and is expected to continue skirting along the
Florida/Georgia coast today before reaching the South Carolina coast
tonight. As Isaias nears the upper trough, it will rapidly
accelerate northeastward along the Atlantic coast from Monday night
into Tuesday and should be far from our forecast area on Tuesday.
While the bulk of the enhanced moisture associated with Isaias is
expected to remain to the east of the forecast area, southwest
flow aloft to the east of the trough axis has nonetheless allowed
for moisture return across Georgia, with precipitable water
values mainly ranging from 1.6 to 1.8 inches.
While direct impacts associated with Isaias will be minimal,
primarily likely PoPs are forecast this afternoon as the storm
draws closest to our area. The highest rain chances are expected
to be co-located with the boundary stalled near the I-85 corridor.
The highest rainfall totals are also forecast parallel to this
boundary, where rainfall amounts over 1 inch could be observed
over the course of the day. Some isolated instances of flash
flooding could also be possible if strong, heavy rain producing
cells train over a common area, leading to locally higher QPF.
Low-level shear and deep-layer bulk shear values in the vicinity
of this boundary in north Georgia are higher than what is
typically observed this time of year, which will lead to a
marginal risk for severe weather in north Georgia. With this
enhanced shear but fairly modest SBCAPE this afternoon, damaging
wind gusts will be the primary threat associated with any severe
thunderstorms that occur. Frequent lightning and the
aforementioned locally heavy rainfall will also be observed with
any stronger storms.
As Isaias moves away from the area late Monday night, rain chances
will quickly diminish as drier air filters into the area behind the
storm. A weak cold front associated with the upper trough will also
enter northwest Georgia on Tuesday and slowly push south and east
through the area over the course of the day. A slightly cooler,
drier airmass is expected to filter into the area behind the cold
front as it pushes into south-central Georgia. The combination of
drier air on the backside of Isaias and the airmass behind the front
will limit rain chances to slight PoPs across most of the area (and
low-end chance PoPs in far north and east-central Georgia) on
Tuesday afternoon.
Mostly cloudy to overcast skies and increased convective coverage
will keep temperatures below average over much of north and east
Georgia, where highs will be in the mid to upper 80s this afternoon.
West-central Georgia, which is furthest from the storm, will still
see temperatures in the low to mid 90s this afternoon. In spite of
lower rain chances on Tuesday, cooler air behind the cold front will
keep temperatures near average across the north and central Georgia,
with lows in the 60s and low 70s and highs ranging from the mid 80s
in far north Georgia to the low 90s in central Georgia.
King
LONG TERM /Tuesday Night through Sunday/...
Persistent long-wave trough over the eastern half of the CONUS will
bring additional rounds of showers/storms to the area, mainly during
the afternoon and evening hours each day. By the end of the week,
upr ridge over Texas begins to build east as Atlantic ridge finally
weakens/shifts east bringing some drier (mid lvl) air to the region
and potentially reducing the threat for diurnally-driven convection.
Temps will be near normal for early August through much of the
period with perhaps a few degrees of warming by the end of the
week/early weekend.
DJN.83
&&
.AVIATION...
18Z Update...
Scattered to numerous showers and thunderstorms this afternoon,
diminishing this evening. Mainly VFR ceilings/conditions outside
of thunderstorms. Potential for MVFR fog developing tonight with
Sct IFR/MVFR clouds. Surface winds mainly light and variable
outside of storms.
//ATL Confidence...18Z Update...
Low confidence for wind direction.
Medium confidence for all other elements.
BDL
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 87 68 90 69 / 70 40 10 10
Atlanta 86 70 88 71 / 70 40 20 10
Blairsville 78 62 81 61 / 100 50 30 10
Cartersville 86 68 89 67 / 70 40 20 10
Columbus 92 72 93 72 / 50 20 10 5
Gainesville 83 67 88 67 / 80 40 20 10
Macon 92 70 92 71 / 60 30 20 10
Rome 87 68 89 67 / 60 30 20 10
Peachtree City 88 68 89 70 / 70 40 20 10
Vidalia 90 72 94 74 / 60 20 30 20
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
AVIATION...BDL
Hazardous weather outlook, Aug 3, 10:49 AM EST, 1 hour 27 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1149 AM EDT Mon Aug 3 2020
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-041600-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1149 AM EDT Mon Aug 3 2020
This Hazardous Weather Outlook is for portions of North and Central Georgia.
.DAY ONE...This Afternoon and Tonight...
Thunderstorms will be more numerous today across the area with the
threat for a few strong to severe storms this afternoon. Damaging
winds will be the main threat along with severe hail and periods
of heavy rain, possibly leading to localized flooding.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...
The chance for showers and thunderstorms will exist each day,
mainly during the afternoon and evening hours. No widespread
severe weather is expected however, a few strong to low-end severe
storms will be possible with the main threat being damaging winds.
Locally heavy rain can also be expected in any of the stronger
storms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta. Please relay any information about observed
severe weather to the NWS while following all local, state, and
CDC guidelines.
In the hours before
Special weather statement, Aug 3, 10:34 AM EST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1134 AM EDT Mon Aug 3 2020
GAZ011-019-031600-
Chattooga GA-Floyd GA-
1134 AM EDT Mon Aug 3 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHATTOOGA AND
WESTERN FLOYD COUNTIES UNTIL NOON EDT...
At 1134 AM EDT...a strong thunderstorm was over Eastern Weiss Lake,
or over Cedar Bluff...moving northeast at 15 mph.
HAZARD...40 to 50 mph wind...up to penny sized hail and frequent
cloud to ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Rome, Lyerly, Menlo, Coosa, Cloudland, Chattoogaville and Holland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3454 8548 3426 8524 3418 8544 3449 8551
3450 8551
TIME...MOT...LOC 1534Z 234DEG 15KT 3423 8555
HAIL...0.75IN
WIND...50MPHSpecial weather statement, Aug 3, 10:56 AM EST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1156 AM EDT Mon Aug 3 2020
GAZ002-011-019-031630-
Chattooga GA-Walker GA-Floyd GA-
1156 AM EDT Mon Aug 3 2020
...SIGNIFICANT WEATHER ADVISORY FOR CHATTOOGA...SOUTHEASTERN WALKER
AND NORTHEASTERN FLOYD COUNTIES UNTIL 1230 PM EDT...
At 1155 AM EDT...a strong thunderstorm was over Lyerly, or 7 miles
southwest of Summerville...moving northeast at 45 mph.
HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
cloud to ground lightning and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Summerville, Trion, Center Post, Subligna, Suttles Mill, Berryton,
Tidings, Everett Springs and James H. Floyd State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3435 8531 3458 8552 3471 8533 3466 8514
3449 8510
TIME...MOT...LOC 1555Z 221DEG 37KT 3440 8543
HAIL...0.75IN
WIND...50MPHSpecial weather statement, Aug 3, 10:58 AM EST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1158 AM EDT Mon Aug 3 2020
GAZ011-031615-
Chattooga GA-
1158 AM EDT Mon Aug 3 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHATTOOGA COUNTY
UNTIL 1215 PM EDT...
At 1158 AM EDT...a strong thunderstorm was over Lyerly, or near
Summerville...moving northeast at 45 mph.
HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
cloud to ground lightning and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Lyerly, Menlo, Chattoogaville, Cloudland and Holland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3457 8552 3457 8551 3437 8534 3433 8537
3431 8538 3428 8541 3429 8546
TIME...MOT...LOC 1558Z 221DEG 37KT 3440 8542
HAIL...0.75IN
WIND...50MPHSpecial weather statement, Aug 3, 11:31 AM EST, 45 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1231 PM EDT Mon Aug 3 2020
GAZ025-035>037-047-031700-
Jackson GA-Walton GA-Barrow GA-Clarke GA-Oconee GA-
1231 PM EDT Mon Aug 3 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN JACKSON...NORTHEASTERN
WALTON...SOUTHEASTERN BARROW...NORTHWESTERN CLARKE AND NORTHWESTERN
OCONEE COUNTIES UNTIL 100 PM EDT...
At 1230 PM EDT...a strong thunderstorm was over Gratis, or near
Monroe...moving northeast at 15 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Monroe, Watkinsville, Statham, Bogart, North High Shoals, Bethlehem,
Between, Good Hope, Athens-Clarke County, Bear Creek Reservoir,
Eastville, Nicholasville, Pannell, Campton, Herndonville and Gratis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3401 8346 3388 8340 3381 8350 3382 8351
3379 8353 3368 8368 3380 8383 3404 8363
TIME...MOT...LOC 1630Z 232DEG 11KT 3386 8369
WIND...40MPHSpecial weather statement, Aug 3, 11:50 AM EST, 26 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1250 PM EDT Mon Aug 3 2020
GAZ031-041>043-031715-
Douglas GA-Haralson GA-Carroll GA-Paulding GA-
1250 PM EDT Mon Aug 3 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DOUGLAS...SOUTHEASTERN
HARALSON...NORTHERN CARROLL AND SOUTHWESTERN PAULDING COUNTIES UNTIL
115 PM EDT...
At 1250 PM EDT...a strong thunderstorm was over Waco, or near
Buchanan...moving northeast at 15 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Buchanan, Villa Rica, Bremen, Temple, Tallapoosa, Mount Zion, Waco,
Abilene, Draketown, Lake Val-Do-Mar, Bowdon Junction and John Tanner
State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3391 8507 3391 8505 3392 8505 3394 8502
3371 8485 3359 8520 3374 8531
TIME...MOT...LOC 1650Z 238DEG 11KT 3371 8518
WIND...40MPHSpecial weather statement, Aug 3, 12:01 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
101 PM EDT Mon Aug 3 2020
GAZ012-019-031730-
Gordon GA-Floyd GA-
101 PM EDT Mon Aug 3 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GORDON AND NORTHEASTERN
FLOYD COUNTIES UNTIL 130 PM EDT...
At 101 PM EDT...a strong thunderstorm was near Armuchee, or 9 miles
north of Rome...moving northeast at 15 mph.
HAZARD...40 to 50 mph wind...up to penny sized hail and frequent
cloud to ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Rome, Calhoun, Plainville, Shannon, Pinson, Oostanaula, Sugar Valley,
Armuchee, Everett Springs and Lake Marvin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3441 8522 3443 8521 3444 8518 3449 8516
3462 8503 3462 8500 3443 8487 3440 8494
3440 8495 3438 8496 3440 8497 3438 8498
3439 8500 3436 8501 3428 8516 3441 8525
TIME...MOT...LOC 1701Z 242DEG 11KT 3439 8512
HAIL...0.75IN
WIND...50MPHNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 910960, 910967, 910968, 910962, 910963, 910970, 910973, 910975, 910978, 910965, 910979, 910983, 918973, 910984, 910987, 918982, 910988, 910993, 910994, 918987, 910995, 910996.